Tennessee, 2023

Flash Flooding and Hail in Tennessee, May 18, 2023

May 18, 2023 · NWS OHX · 3 events in 3 counties and zones

A weak upper-level low moved over Middle Tennessee on May 18, 2023. This combined with plenty of moisture and diurnal heating allowed for scattered showers and thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A weak upper-level low moved over Middle Tennessee on May 18, 2023. This combined with plenty of moisture and diurnal heating allowed for scattered showers and thunderstorms during the afternoon and evening hours. With shear values being weak, an organized and widespread severe weather threat did not happen although one thunderstorm in Rutherford County did become severe briefly. The most significant report with this event was flooding in Putnam County as a slow-moving thunderstorm produced five to seven inches of rain across Cookeville and Putnam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 18, 12:55 PM CST, 4 hours earlier.

Area forecast discussion, May 18, 12:55 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Nashville TN
155 PM CDT Thu May 18 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 133 PM CDT Thu May 18 2023

An upper-level low is slowly trekking east across Tennessee this
afternoon and will provide decent forcing for a few thunderstorms
to blossom later this afternoon. Hi-res models suggest most
convection will remain south of I-40 and east of I-65. While a few
of these storms could be strong, the severe threat is very low
due to the lack of deep layer shear. CAPE values are generally
between 500-1000 J/Kg with the higher values across the southern
portion of the cwa. With the instability present, storms that do
develop could produce heavy rain, small hail, and gusty winds.
Organized severe weather is not expected. Once we lose the daytime
heating factor, instability will decrease and storm activity will
come to an end. Look for overnight lows in the low to mid 60s
with a southerly wind kicking in ahead of the next front. Friday
will start out dry, but a trough currently set up over the Great
Lakes will push a cold front across Middle Tennesse late Friday
night. While a few pop-up storms will be possible during the
afternoon, a more organized line will push through along the cold
front Friday night. The greatest chance for any stronger storm
potential looks to be west of I-65 where instability is higher. As
the storms progress east, the instability becomes less and less
so the threat for severe storms is much lower across the eastern
half of the cwa. Storms will clear the area by late Saturday
morning.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 133 PM CDT Thu May 18 2023

Surface high pressure will build in behind the cold front, keeping
conditions dry for the remainder of Saturday through Sunday.
Models are holding on to a shortwave that will swing across the
southeast Monday, but placement of the shortwave varies depending
on the model, so going with low chance PoPs for now. For the new
work week, models are kind of all over the place in terms of the
upper-air pattern. A few models show closed-off lows at 500mb, but
they are in different locations. The general thinking is generic
pop-up storms will be possible during most afternoons due to
daytime heating and available moisture, but for now, nothing
significant is showing up in the models. Temperatures will slowly
increase throughout the week, starting out with upper 70s this
weekend and ending in the upper 80s by the end of the forecast
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu May 18 2023

Models indicate some convection will start popping early this
afternoon with impacts likely at SRB and CSV. MQY, BNA, and CKV
may see some VCTS, but any activity will wane after sunset. Winds
from the northeast will veer around to the southeast early this
afternoon with speeds of 5-10kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      63  80  65  76 /  40  50  70  70
Clarksville    63  81  63  76 /  10  50  60  50
Crossville     56  75  58  70 /  40  20  80  90
Columbia       62  78  63  75 /  40  30  70  80
Cookeville     58  77  61  71 /  40  30  80  80
Jamestown      56  76  59  70 /  50  30  80  80
Lawrenceburg   62  78  63  74 /  40  30  80  80
Murfreesboro   60  79  62  75 /  30  30  80  80
Waverly        61  80  62  75 /  10  50  60  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baggett
LONG TERM....Baggett
AVIATION.....05

In the hours before

Special weather statement, May 18, 3:57 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
457 PM CDT Thu May 18 2023

TNZ062-075-077-182230-
Rutherford TN-Coffee TN-Bedford TN-
457 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern
Rutherford, northwestern Coffee and northeastern Bedford Counties
through 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Manchester, or 5 miles east of Bell Buckle. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beechgrove.

This includes Interstate 24 between mile markers 92 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3551 8620 3561 8636 3573 8626 3561 8607
TIME...MOT...LOC 2156Z 232DEG 4KT 3561 8623

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, May 18, 4:08 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
508 PM CDT Thu May 18 2023

TNZ075-182245-
Bedford TN-
508 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of central Bedford
County through 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shelbyville, Wartrace, Bell Buckle, Normandy, Raus and Deason.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3533 8646 3536 8649 3535 8653 3536 8654
      3537 8659 3563 8648 3561 8636 3554 8625
      3541 8625 3541 8629 3539 8630 3538 8633
      3536 8633 3536 8636 3535 8637 3535 8641
      3532 8642
TIME...MOT...LOC 2207Z 217DEG 11KT 3546 8638

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, May 18, 4:17 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
517 PM CDT Thu May 18 2023

TNZ062-063-077-182245-
Cannon TN-Rutherford TN-Coffee TN-
517 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern
Rutherford, northwestern Coffee and southwestern Cannon Counties
through 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Murfreesboro, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bradyville and Readyville.

This includes Interstate 24 between mile markers 86 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3562 8622 3572 8638 3590 8627 3573 8604
TIME...MOT...LOC 2217Z 216DEG 8KT 3573 8625

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, May 18, 4:19 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
519 PM CDT Thu May 18 2023

TNZ064-182245-
De Kalb TN-
519 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of central De Kalb
County through 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smithville, Dowelltown and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3594 8567 3586 8589 3586 8590 3595 8600
      3610 8590
TIME...MOT...LOC 2219Z 219DEG 11KT 3594 8589

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, May 18, 4:43 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
543 PM CDT Thu May 18 2023

TNZ062-182330-
Rutherford TN-
543 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southern Rutherford
County through 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Murfreesboro, or near Christiana. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Murfreesboro, Christiana, Fosterville and Rockvale.

This includes Interstate 24 between mile markers 79 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3573 8658 3588 8637 3586 8618 3571 8621
      3566 8634 3566 8635 3564 8639
TIME...MOT...LOC 2243Z 223DEG 2KT 3569 8636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, May 18, 4:51 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT Thu May 18 2023

TNZ030>033-064-182315-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-Smith TN-
551 PM CDT Thu May 18 2023

...Strong thunderstorms will impact portions of central Overton,
southeastern Smith, De Kalb, southeastern Jackson and Putnam Counties
through 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Smithville to Livingston.
Movement was north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cookeville, Smithville, Livingston, Algood, Baxter, Alexandria,
Dowelltown, Liberty, Burgess Falls State Park, Rickman, Center Hill
Lake, Edgar Evans State Park and Cummins Falls State Park.

This includes Interstate 40 between mile markers 262 and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3645 8532 3629 8513 3608 8551 3607 8556
      3604 8559 3605 8561 3602 8564 3601 8564
      3587 8589 3597 8601 3608 8605
TIME...MOT...LOC 2250Z 190DEG 6KT 3602 8591 3633 8525

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Shamburger

The radar

The Nashville radar (KOHX), 64 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Cannon

When
May 18, 4:55 PM CST to 5:55 PM CST
Where
Cannon County, 0.48 mi SSW of Woodbury to 0.33 mi SSE of Woodbury
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.823, -86.083

Heavy rain in Woodbury caused flash flooding in areas in around Greenbrier Street and College Street. Several roads were flooded, and photos shared on Twitter showed a few homes surrounded by flood waters. Damages are not known.

Hail, Rutherford

When
May 18, 4:58 PM CST
Where
Rutherford County, 2.3 mi W of Big Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
35.722, -86.321

Estimated quarter size hail or slightly larger fell near Epps Mill Road at Interstate 24 in Christiana.

Flash Flood, Putnam

When
May 18, 5:49 PM CST to 8:00 PM CST
Where
Putnam County, 1.38 mi N of Poplar Grove to 0.38 mi SSW of Jeremiah
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.170, -85.417

Five to seven inches of heavy rain fell across central Putnam County, causing significant flash flooding in and around Cookeville and Algood. Near Algood, a home along Middlebrook Road had to be evacuated due to flooding, and several cars were stalled in flood waters around White Plains Golf Course. Along Fisk Road, a warehouse was also flooded and evacuated. Numerous other roads were flooded in Algood as well, including Mirandy Road, West Washington Street, East Main Street at White Plains Academy, Highway 42, RC Buck Drive, Shag Rad Road, Fish Road, and Whiteaker Springs Road. Numerous roads were also flooded in Cookeville including East 6th Street at Denton Avenue, Fisk Road at East Broad Street, Old Walton Road at Stone Bridge Drive, and Country Club Place at Doris Drive. Fortunately, no injuries were reported. Damages are a rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088215, 1088206, 1088213.